West Virginia, 2017

Tornado in West Virginia, July 5, 2017

July 5, 2017 · NWS LWX · 1 event in 1 county or zone

A boundary passed through the area during the evening hours. Winds aloft changed direction with height and also increased near the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary passed through the area during the evening hours. Winds aloft changed direction with height and also increased near the boundary. A storm developed along the boundary and the rotation from the changing winds aloft caused an isolated tornado to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 8:31 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 5, 8:31 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
931 PM EDT Wed Jul 5 2017

.SYNOPSIS...
A weak frontal boundary will persist in the Mid-Atlantic
through Thursday. Low pressure crosses the area Thursday night.
A cold front will pass through the region Saturday morning.
High pressure will build onto the east coast behind the front
this weekend and persist through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 9pm, a 1024mb surface high is centered over Cape Cod with
an upper low/vort max over St. Louis. An onshore flow persists
over the central Mid-Atlantic. This will allow for continued
saturation of the atmosphere and low clouds to develop through
tonight. The upper low/vort max will cross the area Thursday
which will maintain the onshore flow through at least midday
Thursday. Thus, expect low clouds and drizzle/mist in addition
to showers through midday Thursday.

Rest of tonight, rain continues to progress north across the
to the MD/PA border with scattered coverage south/west of DC.
Locally heavy rain will continue south of DC, with isolated
flash flooding possible.

The mesoscale feature that departed KY/TN earlier continues to
move east across southern WV/VA and will provide a focus for
further rain across southern portions of the LWX CWA from 10pm
to about 3am.

Not a lot of diurnal temperature variation tonight given the
extensive cloud cover - min temps in the low 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
And with the much discussed boundary and an approaching short
wave more chances for rain will continue Thursday and Thursday
night. The cloud cover should keep the severe threat on the low
side. SPC does have VA/eastern WV/DC/parts of MD in slight risk
Thursday. Shear is low, CAPE is skinny. Severe chances may
depend on whether any cloud breaks develop.

Rain/flood threat may be the bigger concern.

The dry out should begin Friday afternoon as slightly drier air
moves into the region behind a short wave. Highs Friday should
approach 90 but dewpoints will drop into the mid 60s, bringing
the area a fairly comfortable night for this point in July.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A large area of high pressure (with origins in northwestern Canada)
will roll over the area for the weekend bringing low humidity and
comfortably warm temperatures for this time of year (though the MEX
guidance still hits 92 Saturday in DC). The high will gradually pull
offshore resulting in a southwest return flow early next week with
increasing humidity. Models start to diverge on timing but agree on
the idea of a cool front approaching sometime during the middle
portion of next week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Humid airmass with a weak front over the area. Intermittent rain
will persist through the night. Onshore flow will allow further
ceiling reduction with IFR cigs across the area by early
Thursday morning. Onshore flow continues through midday Thursday
and so will the IFR cigs.

Low pressure crosses the area Thursday night with VFR conditions
then until the next cold front approaches Friday night.

Mainly VFR this Saturday through Tuesday under high pressure.

&&

.MARINE...
Onshore flow around 15 knots through Thursday, with showers and
isolated thunderstorms continuing. Winds may approach SCA
levels Friday behind a weak low pressure that crosses the are
Thursday night.

Some gusty winds are possible over the waters Saturday due to
cool/dry advection. Light winds expected Sunday as high pressure
moves overhead.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow persists into Thursday before turning southerly
through Friday. This will allow anomalies to increase...with water
levels at sensitive sites (Annapolis, Straits, DC) coming close to
minor flooding thresholds at times of high tide (perhaps as early as
tonight...though more likely Thursday night).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

Update...Jackson
Previous...Woody!/DFH
Hazardous weather outlook, Jul 5, 3:15 PM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
415 PM EDT Wed Jul 5 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-062015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
415 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-062015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
415 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Slow moving thunderstorms capable of producing heavy rain will be
possible Thursday and Thursday night. These showers and storms may
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jackson

The radar

The Sterling radar (KLWX), 47 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
July 5, 9:14 PM EST to 9:15 PM EST
Where
Jefferson County, 0.38 mi ESE of Charles Town to 0.16 mi E of Charles Town
Rating
EF0
Path length
0.26 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.297, -77.844

The National Weather Service in Baltimore MD/Washington DC has|confirmed a weak tornado near Charles Town in Jefferson County WV on|July 05 2017.

A small tornado touched down at the entrance to the Jefferson|Crossing Shopping Center on Flowing Springs Road just north of |U.S. 340. The tornado damaged the sign at the entrance.

The tornado crossed Flowing Springs Road and damaged the roofing |of three barns and the door to a fourth barn located at Hollywood|Casino at Charles Town Races. One barn lost a section of roof|completely, leaving seven stalls exposed. Debris from the roof of|one barn was thrown into power lines, snapping a telephone pole.|Fencing was also damaged by debris from the roof. Projectile |impacts were also noted in nearby barn roofs from two- by-four |pieces of wood that were lofted by the tornado.

The tornado lifted as it crossed East Fifth Avenue near the|vehicle entrance to the barn area.

The tornado was captured on security camera footage at the|Hollywood Casino at Charles Town Races. The footage showed|sections of barn roof being lifted and spun into the air.

Velocity data from the FAA Terminal Doppler Radar located near|Leesburg, VA that serves Washington Dulles International Airport |corroborated these impacts with a brief, weak shear signature |from 2014 to 2015 UTC.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for West Virginia, 2017Warnings in West Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713480.